Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Blacksburg, VA

April 19, 20195 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 19, 2019, 2:27 PM EDT for 5 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2019, 2:27 PM EDT (18:27 UTC)
Expired
Apr 19, 2019, 8:30 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:03 PM EDTFLASH FLOOD1 S Galax City, VARAILROAD AVE AND FAIR ST IN THE CITY OF GALAX CLOSED DUE TO WATER FLOWING OVER THE ROADWAY.
Apr 19, 3:31 PM EDTFLASH FLOOD1 Se Pulaski, VA10 TO 15 ROADS CLOSED DUE TO FLOODING IN AND AROUND THE TOWN OF PULASKI.
Apr 19, 4:15 PM EDTFLASH FLOOD1 Ese Pulaski, VAIFLOWS STREAM GAGE ON PEAK CREEK ROSE TO FLOOD STAGE IN ABOUT 5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS51 KRNK 191827
FFWRNK
VAC035-077-155-197-640-200030-
/O.NEW.KRNK.FF.W.0004.190419T1827Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
227 PM EDT Fri Apr 19 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Pulaski County in southwestern Virginia...
  Eastern Wythe County in southwestern Virginia...
  Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Eastern Grayson County in southwestern Virginia...

* Until 830 PM EDT Friday

* At 227 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pulaski...
  Galax...
  Hillsville...
  Dublin...
  and Fries.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

PH
5 follow-up statements
247 
WGUS71 KRNK 191923
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
323 PM EDT Fri Apr 19 2019

VAC035-077-155-197-640-200030-
/O.CON.KRNK.FF.W.0004.000000T0000Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski VA-Wythe VA-Carroll VA-City of Galax VA-Grayson VA-
323 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR 
PULASKI...EASTERN WYTHE...CARROLL AND EASTERN GRAYSON COUNTIES AND
THE CITY OF GALAX...

At 320 PM EDT, Doppler radar indicated showers and storms producing 
heavy rain across the warned area. Over 2 inches of rain has already 
fallen and an additional inch of rain is epxected.

Some locations that will experience flooding include...
Pulaski...
Galax...
Hillsville...
Dublin...
and Fries.

Water levels on Peak Creek are rapidly rising and flooding is 
expected along this creek as well as other small streams and creeks 
across the warned area for the rest of this afternoon.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

PH
890 
WGUS71 KRNK 191929
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
329 PM EDT Fri Apr 19 2019

VAC035-077-155-197-640-200030-
/O.CON.KRNK.FF.W.0004.000000T0000Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski VA-Wythe VA-Carroll VA-City of Galax VA-Grayson VA-
329 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR 
PULASKI...EASTERN WYTHE...CARROLL AND EASTERN GRAYSON COUNTIES AND
THE CITY OF GALAX...

At 320 PM EDT, gauge reports indicated thunderstorms were producing
heavy rain over the warned area. Up to two inches of rain have 
already fallen. The stream gauge at Peak Creek on the west side of 
the town of Pulaski is at 6.1 feet and rising. Minor flood stage is 
8 feet. Locations in the Peak Creek watershed west of town may begin 
to experience flooding issues including Lottier Bottom and Kersey 
Bottom. Significant urban flooding in Pulaski has already been 
reported.

Some locations that will experience flooding include...
Pulaski...
Galax...
Hillsville...
Dublin...
and Fries.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area over the next hour or two.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

PC
473 
WGUS71 KRNK 192133
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
533 PM EDT Fri Apr 19 2019

VAC035-077-155-197-640-200030-
/O.CON.KRNK.FF.W.0004.000000T0000Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski VA-Wythe VA-Carroll VA-City of Galax VA-Grayson VA-
533 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR 
PULASKI...EASTERN WYTHE...CARROLL AND EASTERN GRAYSON COUNTIES AND
THE CITY OF GALAX...

At 527 PM EDT, Doppler radar indicated heavy rain moving back across 
parts of the warned area. A total of 2 to 3 inches of rain have 
fallen so far with the the highest amounts across parts of Pulaski 
County per radar and IFLOWS rain gages. Flash flooding has been 
reported in several locations. The stream gauge at Peak Creek on the 
west side of the town of Pulaski is at 7.5 feet and slowly rising. 
Minor flood stage is 8 feet. 

Some locations that will experience flooding include...
Pulaski...
Galax...
Hillsville...
Dublin...
and Fries.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area over the next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

PC
074 
WGUS71 KRNK 192239
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
639 PM EDT Fri Apr 19 2019

VAC035-077-155-197-640-200030-
/O.CON.KRNK.FF.W.0004.000000T0000Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski VA-Wythe VA-Carroll VA-City of Galax VA-Grayson VA-
639 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR 
PULASKI...EASTERN WYTHE...CARROLL AND EASTERN GRAYSON COUNTIES AND
THE CITY OF GALAX...

At 629 PM EDT, Doppler radar indicated that the heavy rain across 
the warned area had diminished. Rainfall has ranged from 2 to 3 
inches over the past 6 hours, with the highest amounts across 
southern Pulaski and Carroll counties. 

The IFLOWS stream gage on Peak Creek crested at 8.2 feet within the 
past 30 minutes, just above the Flood Stage of 8 feet, but has now 
begun to drop. This falling trend should continue this evening.

There are numerous roads closed across the warned area due to 
flooding.

Some locations that will experience flooding 
include... Pulaski... Galax... Hillsville... Dublin... and Fries.

Additional rainfall amounts of less than a quarter inch are expected 
this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

PC
089 
WGUS71 KRNK 200040
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
840 PM EDT Fri Apr 19 2019

VAC035-077-155-197-640-200048-
/O.EXP.KRNK.FF.W.0004.000000T0000Z-190420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski VA-Wythe VA-Carroll VA-City of Galax VA-Grayson VA-
840 PM EDT Fri Apr 19 2019

...THE FLASH FLOOD WARNING FOR PULASKI...EASTERN WYTHE...CARROLL AND 
EASTERN GRAYSON COUNTIES AND THE CITY OF GALAX HAS EXPIRED...

The heavy rain has ended. However flooding continues in portions of 
Pulaski county, thus the Flash Flood Warning will be replaced with 
Areal Flood warning for the remainder of the evening in at least a 
portion of the former Flash Flood Warning Area.  Please continue to 
heed and obey any road closures from law enforcement officials.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3656 8091 3678 8102 3712 8090 3718 8080
      3720 8074 3724 8061 3721 8061 3718 8059
      3694 8060 3693 8063 3690 8061 3687 8061
      3656 8077

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 10:09 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 10:09 AM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1009 AM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front will approach from the west and move across
the Mid Atlantic this afternoon, which should lead to
thunderstorms that could become severe. An area of low
pressure lingers into Saturday resulting in unsettled weather
before high pressure arrives later in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM EDT Friday...

Several thunderstorms have developed along and east of the Blue
Ridge along the VA/NC border. Meanwhile, a solid shield of rain
is entering the western fringes of the CWA. The coverage and
intensity of the showers and thunderstorms should only increase
as the day progresses due to a strong cold front associated with
a closed upper level low approaching thee southern Mid Atlantic.
Storms should track mainly to the northeast with ample low-
level shear available as indicated in the 12Z RNK sounding with
38 kt of 0-1 km wind shear. Supercells will be likely as well
due to the 0-6 km wind shear reaching 70 kt.

Damaging winds are shown to be the primary severe threat
according to SPC, but tornadoes and heavy rain will also be
other issues to contend with from these storms. SPC has a
moderate risk east of the Blue Ridge with lesser risk to the
west, while WPC has a slight risk of excessive rainfall across
the CWA. The flash flooding threat will continue to be
monitored, but the expected fast storm motion has warranted
holding off on any Flash Flood Watch for now. Needless to say,
it will likely be a very busy day.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 315 AM EDT Friday...

A slow moving barotropic, vertically stacked upper low will
drift from the central Appalachians, basically right over KBCB,
toward the Mid-Atlantic region through the period and will be
the primary synoptic feature supporting the sensible weather.

While there may be a brief break in the precipitation early
Saturday as the main focused line of PVA/dynamics/instability
shifts east off the coast, a deformation zone/baroclinic leaf
will sag southeastward from Kentucky into far southwest
VA/southern WV during the day Saturday, west central VA Sunday,
and then toward the Mid-Atlantic by Monday. This pattern will
keep clouds and a chance of showers, especially west of the Blue
Ridge, Saturday into early Sunday. Clouds could well linger into
Sunday, especially west of the Blue Ridge. Monday should finally
start to bring more sun.

Lapse rates will be rather steep Saturday with a cold pocket of
<0C air moving over the region at 850mb. If enough insolation
can be realized, some small hail could be possible with the
taller/deeper showers and an isolated lightning strike would not
be out of the question either. However, given all of our
neighbors have currently left thunder out, chose to do the same
here, but the threat of both is not zero at this point. It is
also interesting to note that some snow may fall at the highest
elevations (e.g., Mt. Rogers, Mt. Lake, etc.) with 850mb
temperatures below 0C much of Saturday.

Rainfall amounts should not be a concern given the lack of deep
moisture, with most areas west of the Blue Ridge seeing QPF in
the neighborhood of 1/4 to 1/2 inch over the two day period, and
areas east of the Blue Ridge seeing even less.

The cold air aloft, rain cooled air, and persistent cloud cover
will result in much colder, well below normal temperatures
Saturday with highs in the 40s west and 50s east, perhaps even
only 30s at the highest elevations. Temperatures will begin to
moderate a bit Sunday and even more so Monday as the cold pocket
aloft moves away from the area and cloud cover begins to
diminish, especially across the Piedmont. While a freeze is not
expected at this point, may have to watch for possible frost
Monday morning.

Finally, it will be a bit breezy as the upper low pulls away
from the area, but current guidance and the barotropically
oriented system suggest that speeds will fall well short of wind
advisory criteria.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Winds - Moderate,
Thunderstorm Threat - Low.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Thursday...

Once upper low exits the northeast United States pattern returns to
broad southwest flow and weak 500MB ridging over the east through
Thursday. Consensus is fair in the long range guidance with no
significant synoptic features impacting the Mid Atlantic region this
time frame.

High pressure following the deep surface low fills in from the
southwest with the high over centered over the Carolinas by Monday
night. 850 temperatures warm back into the +10 to +14 range on
Monday and remain similar through Thursday. Temperatures will be
above normal through the period.

Low level moisture trapped under the upper low will just be exiting
southwest Virginia Monday morning. Baroclinic zone from the
northeast United States across the Ohio Valley may get close enough
by Wednesday morning to increase cloud cover north of I-64. Cold
front may drop into northern Virginia Thursday with more clouds and
a chance of precipitation but confidence is low at this time.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 730 AM EDT Friday...

Precipitation approaching western CWA over the next few hours
with deteriorating flight conditions at all TAF sites from west
to east. Locally heavy rain today and the potential for
thunderstorms, some possibly severe, mainly east-southeast of
the Blue Ridge, but have included thunder at all TAF sites
during the afternoon. Ceilings and visibilities during the day,
and especially in rain showers and thunderstorms, will average
mostly MVFR with brief periods of IFR in heavier rain and
associated fog. Winds will remain SSE- SSW until late in the day
at speeds of 8-12kts with gusts 20-25kts.

EXTENDED AVIATION DISCUSSION...

The upper low will slowly circulate and drift northeast of the
area Saturday. This will bring a deformation zone over the area
leaving Saturday with scattered to numerous showers and isolated
thunderstorms with periods of MVFR ceilings and visibilities
for the most part, especially west of the Blue Ridge. Winds will
be gusty from the west and northwest behind this front on
Saturday and Saturday night. VFR conditions will return Sunday
into Tuesday under weak high pressure and a relatively flat flow
aloft.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PC/PW
NEAR TERM...PC/PW
SHORT TERM...RAB
LONG TERM...AMS/RAB
AVIATION...PC/RAB
Hazardous weather outlook, Apr 19, 10:37 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1037 AM EDT Fri Apr 19 2019

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-201445-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1037 AM EDT Fri Apr 19 2019

...TORNADO WATCH 88 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ007-009-WVZ042>044-507-508-201445-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1037 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms that could produce
large hail, damaging winds, and possibly a tornado. In addition,
heavy rain could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

PW

In the hours before

Special weather statement, Apr 19, 1:42 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
142 PM EDT Fri Apr 19 2019

WVZ044-507-508-191815-
Western Greenbrier-Eastern Greenbrier-Monroe-
142 PM EDT Fri Apr 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENBRIER COUNTY
...

Until 215 PM EDT.

At 141 PM EDT, a strong thunderstorm was located over Organ Cave,
moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Renick...
and Neola.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3808 8031 3805 8027 3804 8026 3804 8016
      3805 8013 3804 8009 3763 8033 3769 8059
      3810 8043
TIME...MOT...LOC 1741Z 204DEG 42KT 3770 8044

Gruver
Special weather statement, Apr 19, 1:46 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
146 PM EDT Fri Apr 19 2019

NCZ003-019-020-VAZ016-191845-
Yadkin-Surry-Wilkes-Carroll-
146 PM EDT Fri Apr 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SURRY, YADKIN, WILKES,
AND CARROLL COUNTIES
...

Until 245 PM EDT.

At 144 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to Pleasant Hill. Movement was
northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Jonesville...
and Dobson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 500 PM EDT for north central
and northwestern North Carolina...and southwestern Virginia.

LAT...LON 3656 8090 3656 8084 3662 8089 3673 8062
      3621 8067 3609 8099
TIME...MOT...LOC 1744Z 223DEG 17KT 3665 8085 3623 8089

Gruver
Local storm report, Apr 19, 1:51 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     3 W SYDNORSVILLE        36.87N 79.89W
04/19/2019                   FRANKLIN           VA   PUBLIC

            SEVERAL TREES DOWN ACROSS CROOKED OAK ROAD.

&&

VFJ
Special weather statement, Apr 19, 1:55 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT Fri Apr 19 2019

NCZ002-019-VAZ015-191830-
Wilkes-Alleghany-Grayson-
155 PM EDT Fri Apr 19 2019

...A STRONG THUNDERSTORM WILL AFFECT A STRONG THUNDERSTORM WILL
AFFECT GRAYSON, ALLEGHANY, WILKES COUNTIES...
...

Until 230 PM EDT.

At 154 PM EDT, a strong thunderstorm was located over Whitehead,
moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Galax...
Sparta...
Independence...
Ennice...
and Stone Mountain State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 500 PM EDT for northwestern
North Carolina...and southwestern Virginia.

LAT...LON 3624 8115 3637 8125 3639 8124 3640 8127
      3645 8127 3648 8131 3676 8124 3665 8093
      3663 8093 3664 8091 3663 8090
TIME...MOT...LOC 1754Z 203DEG 46KT 3645 8118

Gruver
Local storm report, Apr 19, 2:06 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 W BOTTOM              36.49N 80.81W
04/19/2019  E0.75 INCH       SURRY              NC   PUBLIC

&&

VFJ
Local storm report, Apr 19, 2:12 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     3 W BOTTOM              36.49N 80.82W
04/19/2019                   SURRY              NC   911 CALL CENTER

            TREE DOWN ACROSS LADONIA CHURCH ROAD.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:25 AM EDTSpecial Weather StatementRNKPatrick35 min
Apr 19, 9:41 AM EDTTornado WarningRNKPatrick34 min
Apr 19, 10:03 AM EDTTornado WarningRNKFranklin, Henry27 min
Apr 19, 10:27 AM EDTTornado WarningRNKFranklin33 min
Apr 19, 10:53 AM EDTSpecial Weather StatementRNKPatrick22 min
Apr 19, 10:59 AM EDTSpecial Weather StatementRNKBedford61 min
Apr 19, 11:03 AM EDTSpecial Weather StatementRNKHalifax57 min
Apr 19, 11:14 AM EDTSpecial Weather StatementRNKFloyd, Montgomery31 min
Apr 19, 11:22 AM EDTSpecial Weather StatementRNKGrayson, Smyth38 min
Apr 19, 11:32 AM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe28 min
Apr 19, 11:33 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham42 min
Apr 19, 11:43 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington47 min
Apr 19, 11:47 AM EDTTornado WarningRNKAppomattox, Buckingham, Campbell43 min
Apr 19, 11:57 AM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington21 min
Apr 19, 12:19 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville56 min
Apr 19, 12:24 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Galax66 min
Apr 19, 12:49 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson42 min
Apr 19, 1:13 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe, City of Galax62 min
Apr 19, 1:14 PM EDTTornado WarningRNKGiles31 min
Apr 19, 1:39 PM EDTAreal Flood AdvisoryRNKCarroll, Giles, Grayson, Pulaski, Wythe, City of Galax6 hr
Apr 19, 1:55 PM EDTSpecial Weather StatementRNKGrayson35 min
Apr 19, 1:56 PM EDTTornado WarningRNKCarroll34 min
Apr 19, 2:13 PM EDTFlash Flood WarningRNKGrayson6 hr
Apr 19, 2:37 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville53 min
Apr 19, 2:47 PM EDTSpecial Weather StatementRNKBath43 min
Apr 19, 2:52 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington23 min
Apr 19, 2:57 PM EDTSevere Thunderstorm WarningRNKBath18 min
Apr 19, 3:05 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania55 min
Apr 19, 3:45 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville60 min
Apr 19, 3:46 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Pulaski and 4 more6 hr
Apr 19, 4:03 PM EDTTornado WarningRNKPittsylvania27 min
Apr 19, 4:16 PM EDTTornado WarningRNKHalifax29 min
Apr 19, 4:28 PM EDTTornado WarningRNKPittsylvania32 min
Apr 19, 4:31 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, Halifax, Pittsylvania and 1 more3 hr
Apr 19, 4:42 PM EDTSpecial Weather StatementRNKAmherst, Campbell, City of Lynchburg63 min
Apr 19, 4:42 PM EDTTornado WarningRNKCharlotte, Halifax33 min
Apr 19, 4:43 PM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg4 hr
Apr 19, 4:48 PM EDTTornado WarningRNKHalifax27 min
Apr 19, 4:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski62 min
Apr 19, 5:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox26 min
Apr 19, 5:17 PM EDTTornado WarningRNKCharlotte, Halifax48 min
Apr 19, 5:20 PM EDTSpecial Weather StatementRNKCharlotte10 min
Apr 19, 5:36 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford54 min
Apr 19, 5:38 PM EDTFlash Flood WarningRNKHalifax3 hr
Apr 19, 5:39 PM EDTTornado WarningRNKBuckingham51 min
Apr 19, 5:46 PM EDTTornado WarningRNKCharlotte33 min
Apr 19, 5:52 PM EDTTornado WarningRNKCharlotte, Halifax38 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.